Hi - I'm writing to ask if I need to follow up with my PCP or ask for a neurology referral for a sensation of prickling on my skin.
I have been to my PCP, Dermatologist, ENT and Rheumatologist for a variety of symptoms that started around spring of this year. I have periods of fatigue, globus sensation sometimes with chest discomfort, shortness of breath that seems unrelated to previously diagnosed asthma (normal PFT). Occasional swelling and redness around the eyes which the Dermatologist initially thought may be related to an autoimmune condition, but later decided was rosacea. I've had Raynaud's for 2 years. I'm 47 in menopause and have been in good health beside asthma and thyroid disease until spring.
I also have periods of prickling sunburnt feeling skin. Often they go on for days moving around my body. They started in July of this year as an itching sensation on my forearms, shoulders, chest, neck, scalp and stomach. They stopped about 1 week in July, then I had them pretty consistently through to Sept. My Rheumatologist prescribed a trial of Plaquenil in Sept. The skin sensation faded away in the end of September and beginning of November (along with fatigue and eye symptoms) but then returned end of November and have been with me since.
I have Hashimoto's thyroid disease with good level TSH, Test positive for thyroid antibodies. My only unusual tests have been a high ANA titer :1280 (which the Rheum thinks could be due to the Hashimoto's), very slight low C3 and C4 complements.
The dermatologist and Rheum don't seem concerned with my skin sensations. Everyone has assured me that I am not in any danger. But they seem linked to my fatigue and can be very distracting and uncomfortable.
I wondered if a neurologist might help with this or if I should just continue trying to ignore the sensations.
As with others who have presented with a variety of skin problems (various rashes, prickling sensation, sunburn feeling, pain, etc.) linked with extreme fatigue and other S/S, I suggested that one or more chronic bacterial infections be considered, especially if thyroid gland disorders and rheumatological problems accompany the skin problems. Often we have found Mycoplasma infections in such individuals, and almost all of these patients found relief in long-term antibiotic treatments like doxycycline.
I have to admit I am skeptical of the effects long-term antibiotic treatment, when none of my test results indicate that I have an infection. I appreciate your time, but it seems like you are very focused on the concept of chronic mycoplasma infection.
Your comments are correct. The reason that I have been so focused on chronic infections is that we have found them in almost all autoimmune patients. (by the way, now I am not the only researcher who has found this, although it has taken some time for the field to recognize the importance of chronic infections).
Whereas most health providers usually dismiss such research out of hand without ever looking into it or the evidence behind it, more and more practitioners now recognize the importance of chronic infections in a variety of chronic medical conditions.
If you want more information on this, you might be interested in a review that I wrote for Laboratory Medicine, the No. 1 ranked lab pathology journal. You can download this from our website, www.immed.org, or you can send me an email and I will forward it as a pdf document.
Nicolson, G.L. Chronic infections in neurodegenerative and neurobehavioral diseases. Laboratory Medicine 2008; 39(5): 291-299
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.